Alert archive / West Virginia / Wind Advisories in 2018
Wind Advisory 9, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Nov 15, 2018, 7:13 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Nov 16, 2018, 12:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2018, 7:13 PM EST (00:13 UTC)
- In effect from
- Nov 16, 2018, 12:00 AM EST
- Expired
- Nov 16, 2018, 2:47 PM EST
- In force
- 15 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS71 KRLX 160013 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 713 PM EST Thu Nov 15 2018 WVZ523-524-526-160815- /O.NEW.KRLX.WI.Y.0009.181116T0500Z-181116T1400Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 713 PM EST Thu Nov 15 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY... The National Weather Service in Charleston has issued a Wind Advisory, which is in effect from midnight tonight to 9 AM EST Friday. * WINDS...West 10 to 20 mph with gusts up to 46 mph, especially on ridge tops. * TIMING...Overnight into Friday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result, especially in areas where there is still a coating of ice on trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 46 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
403 WWUS71 KRLX 160659 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 159 AM EST Fri Nov 16 2018 WVZ523-524-526-161400- /O.CON.KRLX.WI.Y.0009.000000T0000Z-181116T1400Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 159 AM EST Fri Nov 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WINDS...West 10 to 20 mph with gusts up to 46 mph, especially on ridge tops. * TIMING...Overnight into Friday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 46 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
506 WWUS71 KRLX 161347 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 847 AM EST Fri Nov 16 2018 WVZ523-524-526-162000- /O.EXT.KRLX.WI.Y.0009.000000T0000Z-181116T2000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 847 AM EST Fri Nov 16 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * WINDS...West 10 to 20 mph with gusts up to 46 mph, especially on ridge tops. * TIMING...through this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs covered on ice could be blown down and a few power outages may result. * WHERE...Northeast mountains of West Virginia PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 46 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
050 WWUS71 KRLX 161947 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 247 PM EST Fri Nov 16 2018 WVZ523-524-526-162100- /O.CAN.KRLX.WI.Y.0009.000000T0000Z-181116T2000Z/ Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- Including the cities of Snowshoe, Marlinton, and Harman 247 PM EST Fri Nov 16 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Charleston has cancelled the Wind Advisory. Wind has subsided below 25 mph this afternoon, and will continue to diminish this evening. Therefore, the threat for strong winds no longer exist, and the Wind Advisory has been cancelled. $$ ARJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Nov 15, 6:45 PM EST, 28 minutes earlier.
Area forecast discussion, Nov 15, 6:45 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
645 PM EST Thu Nov 15 2018
.SYNOPSIS...
Winter weather system continues affecting the area through tonight.
High pressure builds to begin the weekend. A series of weak fronts
crosses Sunday through Tuesday. High pressure midweek.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 630 PM Thursday...
Did a quick refresh of the forecast, mainly concentrating on
adjusting POPs to better match current situation and then
trending toward higher resolution guidance for the remainder of
the night. Still have the area of highest POPs crossing from
west to east this evening and overnight, with a transition from
rain to snow as it does so. Also bumped up wind gusts a bit over
the higher terrain overnight.
As of 240 PM Thursday...
Winter low pressure will cross the area from west to east
tonight. Radar imagery and high resolution model data suggest a
lull in pcpn, associated with a dry slot, spreading from south
to north across extreme southwest VA, and the KY and WV border this
evening. Although pcpn coverage and intensity is expected to
decrease through 00Z Friday, additional pcpn, associated with
wrapped around moisture from the low center, is expected over
portions of southeast OH, spreading west over WV, and lingering
over the northeast mountains through early Friday morning.
Temperatures will drop a degree or two overnight. Models
consensus suggest CAA at H850, with the minus 5C line well south
of our cwa by 06Z Friday. These temperatures will likely switch
P-Type to all snow over the central and northeast mountains,
with lesser amounts over portions of southeast OH and lowlands
of WV through 12Z Friday.
As the cold air arrives, areas of pcpn will diminish in coverage
and begin exiting the central and northeast mountains towards
mid morning Friday. Upslope snow accumulations will range from
from 1 to 4 inches over the northeast mountains, with locally
heavier amounts over the highest peaks.
Winter Storm Warning continues in effect for the eastern slopes
of WV due to pockets of FZRA through 00Z Friday.
Went with NBM temperatures through the period. Expect sub
freezing temperatures area wide overnight. This will tend to
freeze any runoff water over roads.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 235 PM Thursday...
Lingering low level moisture beneath a stout inversion may keep
stratus around for much of Friday, especially across northern
counties. Just enough lift in the morning for some light precip
across the northern mountains. Model soundings suggest crystal
growth conundrums amid the aforementioned subsidence inversion. I
will leave it as snow for now, but freezing drizzle may have to be
eventually added.
Dry air will overwhelm much of the column Friday night, though the
lingering inversion should allow for fog and/or stratus to redevelop
across much of the region.
Any fog/stratus should dissipate later Saturday morning, with
sunshine returning for what should be splendid afternoon.
Temperatures will still run a bit below average, however.
After a chilly night, mid and high level clouds will stream in ahead
of the next s/w trof. Lift will increase as the trof and cold front
approaches Sunday night, with a frontogenetically forces band of
light precip developing across the area. Some of this may take the
form of a mix with wet snow across northern counties, but should not
amount to much. A coating is possible across the northern mountains,
however.
This system pushes out Monday with sunshine returning. Temperatures
to remain below normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 211 PM Thursday...
High pressure nestles its way back into Central Appalachia on
Wednesday in the wake of Tuesday's moisture starved cold front.
Clear skies overnight will allow for ample radiational cooling
to occur, leading to chilly mornings each day. Models are
hinting at a warm up for the end of the period, as southerly
flow invites warmer temperatures back into the forecast.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 630 PM Thursday...
As a low pressure system passes by and then an upper level
system crosses, expect MVFR to IFR in stratus and rain changing
to snow. Precip will gradually taper off from west to east
overnight, lingering the longest across the northern mountainous
counties of WV. Clouds should gradually break up and lift during
the pre-dawn into Friday morning. Do expect some gusty winds
overnight and again Friday afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of restriction changes may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY M M M H L H H H H H H H
HTS CONSISTENCY H M H H L H H H M H H H
BKW CONSISTENCY M L H H H H H H H L L M
EKN CONSISTENCY M M M M M M H H H H M M
PKB CONSISTENCY L L L L M M M M H H M M
CKB CONSISTENCY H H H M H H H M H H H H
AFTER 00Z SATURDAY...
IFR possible in stratus and/or fog Saturday and Sunday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 7 PM EST this evening for
WVZ522>524-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/30/MEK
NEAR TERM...ARJ/MZ
SHORT TERM...30
LONG TERM...MEK
AVIATION...MZHazardous weather outlook, Nov 15, 2:29 PM EST, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 229 PM EST Thu Nov 15 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>521-525-161930- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Northwest Randolph- 229 PM EST Thu Nov 15 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Light rain will transition briefly into mixed precipitation, before changing to all snow early tonight. Very little of snow accumulation expected. However, this light snow could produce slippery roads and associated travel hazards tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ522-524-161930- Southeast Webster-Southeast Pocahontas- 229 PM EST Thu Nov 15 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-161930- Northwest Pocahontas-Southeast Randolph- 229 PM EST Thu Nov 15 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind will increase on Friday, with gusts of 40 to 45 mph possible on the ridge tops. A wind advisory may be needed, especially given the potential for lingering ice on tree limbs. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Nov 15, 1:59 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EST THU NOV 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FREEZING RAIN COOL RIDGE 37.66N 81.10W
11/15/2018 M0.33 INCH RALEIGH WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1800374
WEBBLocal storm report, Nov 15, 4:03 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EST THU NOV 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM FREEZING RAIN ATHENS 39.32N 82.10W
11/15/2018 E0.00 INCH ATHENS OH PUBLIC
FREEZING DRIZZLE.
0144 AM NON-TSTM WND GST 2 SE STANAFORD 37.79N 81.12W
11/15/2018 M42 MPH RALEIGH WV ASOS
0151 AM FREEZING RAIN 2 SE STANAFORD 37.79N 81.12W
11/15/2018 E0.02 INCH RALEIGH WV ASOS
FREEZING RAIN AMOUNT ESTIMATED DUE TO TRANSITION TIME.
0315 AM NON-TSTM WND GST 2 SE STANAFORD 37.79N 81.12W
11/15/2018 M48 MPH RALEIGH WV ASOS
0750 AM FREEZING RAIN GHENT 37.62N 81.11W
11/15/2018 M0.15 INCH RALEIGH WV BROADCAST MEDIA
0808 AM FREEZING RAIN STOCKPORT 39.55N 81.80W
11/15/2018 E0.06 INCH MORGAN OH TRAINED SPOTTER
ICE ACCRETION ON TREES AND POWERLINES.
0830 AM FREEZING RAIN TALLMANSVILLE 38.91N 80.18W
11/15/2018 E0.10 INCH UPSHUR WV PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
0900 AM FREEZING RAIN 2 SE STANAFORD 37.79N 81.12W
11/15/2018 M0.34 INCH RALEIGH WV ASOS
MEASURED ON THE FREEZING RAIN SENSOR.
0900 AM FREEZING RAIN BECKLEY 37.79N 81.19W
11/15/2018 E0.25 INCH RALEIGH WV TRAINED SPOTTER
0930 AM FREEZING RAIN BOWDEN 38.91N 79.71W
11/15/2018 E0.25 INCH RANDOLPH WV TRAINED SPOTTER
0930 AM FREEZING RAIN DUNMORE 38.36N 79.88W
11/15/2018 M0.12 INCH POCAHONTAS WV TRAINED SPOTTER
HALF AN INCH OF SLEET ALSO MEASURED ON THE GROUND.
0930 AM FREEZING RAIN MARLINTON 38.22N 80.09W
11/15/2018 E0.30 INCH POCAHONTAS WV TRAINED SPOTTER
0930 AM FREEZING RAIN NETTIE 38.22N 80.69W
11/15/2018 M0.12 INCH NICHOLAS WV TRAINED SPOTTER
0930 AM FREEZING RAIN DANIELS 37.72N 81.13W
11/15/2018 M0.10 INCH RALEIGH WV TRAINED SPOTTER
1015 AM FREEZING RAIN COOL RIDGE 37.66N 81.10W
11/15/2018 M0.33 INCH RALEIGH WV TRAINED SPOTTER
1051 AM FREEZING RAIN GHENT 37.62N 81.11W
11/15/2018 E0.25 INCH RALEIGH WV BROADCAST MEDIA
&&
EVENT NUMBER RLX1800359 RLX1800361 RLX1800360 RLX1800362 RLX1800363
RLX1800364 RLX1800365 RLX1800371 RLX1800372 RLX1800366 RLX1800367
RLX1800368 RLX1800369 RLX1800370 RLX1800374 RLX1800373
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 9:37 PM EST | Special Weather Statement | RLX | Boone, Cabell, Lincoln, Logan, McDowell, Mingo and 3 more | 53 min |
| Nov 15, 10:28 PM EST | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Raleigh | 62 min |
Nearby
Wind Advisories in West Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.